Posted by: Anna | 2008-11-24

Diet for anti-depressants

Dear Doc,

I have heard (and experienced) that metabolism can be affected by certains meds such as anti-depressants - is there a diet/normal eating plan one can follow that will minimise the steady weight gain?

Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Anna
It is a fact that some antidepressants can cause weight gain while others cause weightloss. At the same time depression is a condition that can be associated with pronounced weight gain or loss depending on the individual reaction of the patient. If you are steadily gaining weight then I would suggest that you discuss this problem with the dr who is prescribing your antidepressants because he/she may be able to change your medication or adjust the dose or determine if your depression is being well controlled. As regards a diet you can try using an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet’ and then on 'Slimming Diet' for a copy of such a diet), and increasing your energy output by doing regular exercise (running, jogging, skipping, cycling, swimming, join a gym or Walk for Life). Doing aerobic exercise for at least 30 min a day will not only help for weightloss, but it also counteracts depression, so use it as a valuable tool to improve your weight and mood.
Best regards

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: jim | 2008-11-25

Hi There,

i am currently taking Prothioden, Cipramil and Quinilim and am finding it almost impossible to loose weight. I train 6 days a week for an intensive hour where i will on average burn 700 cals. I also eat very well and drink 2 - 3 lts of water a day.

Is the lack of weight loss due to the meds ????


Reply to jim

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.